Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 388, NWS Springfield, MO

July 18, 2003Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 18, 2003, 10:14 PM CDT for Oregon County, Missouri. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 10:14 PM CDT (03:14 UTC)
Expired
Jul 18, 2003, 11:15 PM CDT
In force
61 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Oregon County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 7:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2598 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.5
Supercell composite
13.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

858 
WUUS53 KSGF 190314
SVRSGF
MOC149-190415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1015 PM CDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OREGON COUNTY IN MISSOURI

* UNTIL 1115 PM CDT.

* AT 1012 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 7 MILES SOUTHWEST OF ALTON...OR 9 MILES NORTHEAST OF
  MAMMOTH SPRING...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   THAYER BY 1030 PM CDT.

THE TOWNS OF COUCH AND MYRTLE ARE ALSO IN THE PATH OF THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3687 9162 3650 9167 3650 9116 3685 9114

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 7:14 PM CDT, 3 hours earlier.

Area forecast discussion, Jul 18, 7:14 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT FRI JUL 18 2003

...MESOSCALE CONVECTIVE DISCUSSION...

.DISCUSSION...

SOME BREAKS IN THE CLOUDINESS AND POOLING MOISTURE ALONG THE
OUTFLOW/SYNOPTIC BOUNDARY HAS BROUGHT THE ATMOSPHERE TO A BOIL
ACROSS OUR CWA (BOTH FIGURATIVELY AND LITERALLY). QUICK LOOK AT 0Z
SGF SOUNDING STILL SHOWS THE PRESENCE OF A VERY FORMIDABLE CAP
CENTERED AROUND 850MB WITH MLCINH OF NEARLY 200 J/KG. SURFACE
ANALYSIS AND SPC MESO ANALYSIS DATA SHOW A PERSISTENT AND STRONG
AREA OF MOISTURE CONVERGENCE STRETCHING FROM UNO TO OSCEOLA TO MCI
AREA. THUS FAR THE STRONG CAP HAS HELD BACK SURFACES PARCELS FROM
TAPPING INTO THE 3000+ J/KG OF MLCAPE...BUT EVIDENCE OF THE CAP
WEAKENING IS APPEARING OUT THE WINDOW IN THE FORM OF A TALL AND
SKINNY CB WITH AN OVERSHOOTING TOP. SUSPECT THE CAP WILL HOLD OFF
SURFACE BASED CONVECTION THIS EVENING...HOWEVER SHOULD ANY SUSTAINED
UPDRAFTS DEVELOP THEY WOULD BE TAPPING INTO EXTREME INSTABILITY AND
STRONG DEEP LAYER SHEAR AND WOULD LIKELY BECOME SUPERCELLULAR WITH
THREAT FOR LARGE IF NOT VERY LARGE HAIL AND DAMAGING DOWNBURST WINDS.

IZZI

&&

.AVIATION...
(00Z TAF DISCUSSION)
WOULD EXPECT MAINLY VFR CONDITIONS AT KJLN AND KSGF. OVERALL BEST
CHANCES FOR STORMS WILL BE NORTHEAST AND EAST OF KSGF.  LOWEST
CEILINGS WILL BE IN TWEB ROUTE FROM KSTL-KSGF WITH CONVECTION
REMAINING TO THE EAST OF ROLLA/VICHY.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...HEAT ADVISORY ALONG AND WEST OF A LINE FROM CASSVILLE TO LAMAR
TO VERSAILLES THROUGH 11 PM SATURDAY.
.KS...HEAT ADVISORY ALL ZONES THROUGH 11 PM SATURDAY.

WFO SGF
Hazardous weather outlook, Jul 18, 1:08 PM CDT, 9 hours 6 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
108 PM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAT INDICES OF 100 TO 108 DEGREES.

  ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WITH LARGE HAIL TO THE
  SIZE OF HALF-DOLLARS AND DAMAGING WINDS IN EXCESS OF 70 MPH.

  AREAS AFFECTED AND TIMING:

  EXCESSIVE HEAT WILL AFFECT PORTIONS OF WEST CENTRAL AND
  SOUTHWEST MISSOURI AS WELL AS SOUTHEAST KANSAS THIS AFTERNOON AND
  EARLY EVENING...GENERALLY  ALONG AND WEST OF A CASSVILLE TO LAMAR
  TO VERSAILLES LINE.

  THE GREATEST CHANCE FOR SEVERE THUNDERSTORMS WILL EXIST EAST OF
  A WARSAW...TO MARSHFIELD...TO GAINSEVILLE LINE AFTER 3 PM
  AND CONTINUING INTO THE EVENING HOURS.

  DISCUSSION:

  AN UPPER AIR DISTURBANCE TRACKING SOUTHEAST OUT OF IOWA WILL
  COMBINE WITH A SURFACE BOUNDARY AND UNSTABLE AIR TO PRODUCE A
  COMPLEX OF THUNDERSTORMS ACROSS NORTHERN AND CENTRAL MISSOURI
  THIS AFTERNOON.  THESE THUNDERSTORMS ARE EXPECTED TO PUSH SOUTH
  AND SOUTHEAST LATE THIS AFTERNOON AND TONIGHT.  SOME OF THESE
  STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS...AS VERTICAL
  WIND SHEAR IS FAVORABLE FOR ORGANIZED STORMS.  A LAYER OF WARM AIR
  AT MID-LEVELS MAY INHIBIT THE WESTERN EDGE OF THE STORMS.
  THEREFORE...THE GREATEST THREAT FOR THUNDERSTORMS TODAY AND
  TONIGHT WILL BE EAST OF THE SPRINGFIELD AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  MORE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY
  THROUGH EARLY MONDAY...AS SEVERAL UPPER AIR DISTURBANCES WILL
  INTERACT WITH THE UNSTABLE AIRMASS OVER THE REGION. THE GREATEST
  LIKELIHOOD FOR THUNDERSTORMS WILL BE FROM THE LATE AFTERNOON INTO
  THE OVERNIGHT HOURS BOTH SATURDAY AND SUNDAY.

  IN ADDITION...MORE HOT AND HUMID CONDITIONS ARE EXPECTED ON
  SATURDAY...AS HEAT INDICES MAY ONCE AGAIN EXCEED 100 DEGREES
  ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
  TONIGHT EAST OF A NEVADA TO ANDERSON LINE...WITH THE GREATEST
  THREAT OF SEVERE THUNDERSTORMS BEING EAST OF A WARSAW...TO
  MARSHFIELD...TO GAINESVILLE LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

SAW

In the hours before

Local storm report, Jul 18, 9:24 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
924 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    VERSAILLES                MO   1.75 INCH HAIL
07/18/03   MORGAN                         GOLF BALL HAIL AND 60 MPH
                                          WINDS. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0917 PM    GRAVOIS MILLS             MO   .88 INCH HAIL
07/18/03   MORGAN                         REPORTED BY AGTAP
                                          BUSINESS.
Local storm report, Jul 18, 9:37 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
937 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    3 SE VERSAILLES           MO   2 INCH HAIL
07/18/03   MORGAN                         2 INCH DIAMETER HAIL
                                          OBSERVED ALONG HIGHWAY 52
                                          BETWEEN VERSAILLES AND
                                          BARNETT. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0930 PM    VERSAILLES                MO   FLOOD
07/18/03   MORGAN                         SIGNIFICANT STREET
                                          FLOODING REPORTED BY
                                          EMERGENCY MANAGEMENT IN
                                          VERSAILLES AND
                                          SURROUNDING AREAS.
Local storm report, Jul 18, 9:56 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
956 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    2 N GRAVOIS MILLS         MO   WIND DAMAGE
07/18/03   MORGAN                         TREES AND LIMBS BLOCKING
                                          HWY 5 NORTH OF TOWN.
                                          REPORTED BY PUBLIC.

0953 PM    ROCKY MOUNT               MO   1.75 INCH HAIL
07/18/03   MORGAN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 18, 10:03 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1003 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    3 NW ROCKY MOUNT          MO   2 INCH HAIL
07/18/03   MORGAN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 18, 10:11 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1011 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    LECOMA                    MO   2 INCH HAIL
07/18/03   DENT                           REPOER RELAYED FROM
                                          MEDIA. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 18, 10:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1013 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    OSAGE BEACH               MO   .75 INCH HAIL
07/18/03   CAMDEN                         REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:52 PM CDTSevere Thunderstorm WarningSGFMorgan53 min
Jul 18, 8:45 PM CDTSevere Thunderstorm WarningSGFMorgan60 min
Jul 18, 8:52 PM CDTFlash Flood WarningSGFMiller, Morgan4 hr
Jul 18, 8:53 PM CDTSevere Thunderstorm WarningSGFMaries52 min
Jul 18, 9:40 PM CDTSevere Thunderstorm WarningSGFDent65 min
Jul 18, 9:44 PM CDTSevere Thunderstorm WarningSGFCamden, Morgan61 min
Jul 18, 10:01 PM CDTSevere Thunderstorm WarningSGFMiller59 min
Jul 18, 10:45 PM CDTSevere Thunderstorm WarningSGFMiller60 min
Jul 18, 10:46 PM CDTSevere Thunderstorm WarningSGFCamden44 min
Jul 18, 11:55 PM CDTSevere Thunderstorm WarningSGFMiller80 min
Jul 19, 12:09 AM CDTSevere Thunderstorm WarningSGFPulaski81 min
Jul 19, 12:42 AM CDTFlash Flood WarningSGFMiller, Phelps, Pulaski4 hr
Jul 19, 1:06 AM CDTFlash Flood WarningSGFOregon4 hr
Jul 19, 1:15 AM CDTSevere Thunderstorm WarningSGFMiller75 min
Jul 19, 1:30 AM CDTSevere Thunderstorm WarningSGFTexas75 min
Jul 19, 2:19 AM CDTFlash Flood WarningSGFTexas4 hr
Jul 19, 3:47 AM CDTFlash Flood WarningSGFHowell3 hr
Jul 19, 3:56 AM CDTSevere Thunderstorm WarningSGFHowell, Ozark34 min
Jul 19, 4:58 AM CDTFlash Flood WarningSGFOregon3 hr
Jul 19, 6:28 AM CDTFlash Flood WarningSGFShannon, Texas4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.